Jump to content
CrazyBoards.org

Switching to a mood stabilizer


Recommended Posts

Okay.  So, I've been on Risperdal since Jan  or Feb, and have had really good results with it.  It controls  my anxiety, prevents my extremely quick moodswings, lowers my paranoia, and generally keeps me from being "crazy".  However, it's  now giving  me  side effects that are such that it looks like I'm going to have to stop the medication.

After recently describing how I have sudden mood swings, changes  of heart, etc, to my tdoc, she suggested I talk to my pdoc about being switched to a  mood stabilizer, instead of  another AP.  My question is, what should I look at?

I have an anxiety disorder, some sensory stuff, a weird  form of bipolar, and some other miscellaneous stuff.  With the bipolar, I'm prone to lower level (not as intense, but  still enough to effect my life noticeably) mood swings over the course of a few days to a few weeks at a  time, with random, extremely intense mood swings ranging from a few times a day to every few days.  During these swings, I get extremely depressed or extremely manic (usually dysphoric) in a matter of minutes, and then am back to normal, 5-10 minutes later. During these, I've had people tell me I seem like I'm "not myself".  With my anxiety disorder, I don't really have panic attacks, but I do have anxiety attacks wherein I "freak out" over something.  I also have sort of general low  level anxiety about my life, and about socializing (Risperdal did wonders for this).

I really need a med that is at least weight neutral, as I'm already a bit overweight, and cannot afford to gain any more weight.  I'd also prefer a  med with a low instance of sexual side effects, if  possible.

If you can't think  of a good mood stabilizer by itself that would work, can any of you think of a combination of meds that might work?

Link to comment
Share on other sites

Meds work differently for different people, so it is hard to say which one will work best for you.  The first thing you need to do is tell your pdoc everything you have said here.  After that, you will just have to try something and see if it works.  From your description, it sounds like you are an ultradian cycler.  Some meds work better for this than others.  You would probably want to start with one of those and see how it works.  Sometimes you hit the best med on your first try, sometimes you don't.  Work with your pdoc and see what happens.  You may end up on one mood stabilizer, or several, or one and an AP.  YMMV and all that.

Link to comment
Share on other sites

i beg to differ.

lamictal has virtually taken away my need for clonazepam and xanax - at 250mg.  but, im also a weird freak that has strange paradoxical effects from meds.

i take it help my depression. but, found it to activate mania above 200mg (for me - hence combination therapy). im taking it in conjunction with 300mg of topamax - which works EXTREMELY well for me.  taking topamax alone does SHIT for my anxiety, so i know its the lamictal helping.

me = ultradian cycler as well...so i can sympathize with you.  its very hard to deal with  <_<

anyway, thats my $0.2.

Link to comment
Share on other sites

Mood diary = very helpful.  It will help your pdoc track your progress with new meds.

Lamictal was kind to me, but there are others that are weight neutral.  Even the meds that are notorious for weight gain (see depakote) don't cause it in all people, and the side effects are often dosage dependent--a lower dose is less likely to cause weight gain.

I agree with thanatonaute that it can take some experimenting to find the right med or med combination.  Lamictal is my third stabilizer.  Depakote worked but gave me hormone & insulin problems, but it was worth it for a long time.  Tegretol is less likely to cause weight problems but didn't work for me.  Lamictal is wonderful for me, but occasionally causes mania for both BPI and BPII at lower doses.  You may feel like a lab rat for a while but trust me, it's worth it.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...